Graphs with the fewest matchings

Abstract

In recent years there has been increased interest in extremal problems for “counting” parameters of graphs. For example, the Kahn-Zhao theorem gives an upper bound on the number of independent sets in a d-regular graph. In the same spirit, the Upper Matching Conjecture claims an upper bound on the number of k-matchings in a d-regular graph. Here we consider both matchings and matchings of fixed sizes in graphs with a given number of vertices and edges. We prove that the graph with the fewest matchings is either the lex or the colex graph. Similarly, for fixed k, the graph with the fewest k-matchings is either the lex or the colex graph. To prove these results we first prove that the lex bipartite graph has the fewest matchings of all sizes among bipartite graphs with fixed part sizes and a given number of edges.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    R. Ahlswede and G. O. H. Katona: Graphs with maximal number of adjacent pairs of edges, Acta Math. Acad. Sci. Hungar. 32 (1978), 97–120.

    MathSciNet  Article  MATH  Google Scholar 

  2. [2]

    N. Alon and S. Friedland: The maximum number of perfect matchings in graphs with a given degree sequence, Electron. J. Combin. 15 (2008), Note 13, 2.

    MathSciNet  MATH  Google Scholar 

  3. [3]

    B. Bollobás: Modern graph theory, Graduate Texts in Mathematics, vol. 184, Springer-Verlag, New York, 1998.

  4. [4]

    W. Cuckler and J. Kahn: Entropy bounds for perfect matchings and Hamiltonian cycles, Combinatorica 29 (2009), 327–335.

    MathSciNet  Article  MATH  Google Scholar 

  5. [5]

    J. Cutler and A. J. Radcliffe: An entropy proof of the Kahn-Lovász theorem, Electron. J. Combin. 18 (2011), Paper 10, 9.

    MATH  Google Scholar 

  6. [6]

    J. Cutler and A. J. Radcliffe: Extremal graphs for homomorphisms, J. Graph Theory 67 (2011), 261–284.

    MathSciNet  Article  MATH  Google Scholar 

  7. [7]

    J. Cutler and A. J. Radcliffe: Extremal graphs for homomorphismsii, Journal of Graph Theory (2013).

    Google Scholar 

  8. [8]

    D. Foata and M. P. Schützenberger: On the rook polynomials of Ferrers relations, in: Combinatorial theory and its applications, II (Proc. Colloq., Balatonflured, 1969), North-Holland, Amsterdam, 1970, 413–436.

    Google Scholar 

  9. [9]

    S. Friedland, E. Krop and K. Markström: On the number of matchings in regular graphs, Electron. J. Combin. 15 (2008), Research Paper 110, 28.

    MathSciNet  MATH  Google Scholar 

  10. [10]

    D. Gross, N. Kahl and J. T. Saccoman: Graphs with the maximum or minimum number of 1-factors, Discrete Math. 310 (2010), 687–691.

    MathSciNet  Article  MATH  Google Scholar 

  11. [11]

    P. L. Hammer, U. N. Peled and X. Sun: Dierence graphs, Discrete Appl. Math. 28 (1990), 35–44.

    MathSciNet  Article  Google Scholar 

  12. [12]

    J. Kahn: An entropy approach to the hard-core model on bipartite graphs, Combin. Probab. Comput. 10 (2001), 219–237.

    MathSciNet  MATH  Google Scholar 

  13. [13]

    N. V. R. Mahadev and U. N. Peled: Threshold graphs and related topics, Annals of Discrete Mathematics, vol. 56, North-Holland Publishing Co., Amsterdam, 1995.

    Google Scholar 

  14. [14]

    J. Riordan: An introduction to combinatorial analysis, Dover Publications Inc., Mineola, NY, 2002, Reprint of the 1958 original [Wiley, New York].

    MATH  Google Scholar 

  15. [15]

    M. Yannakakis: The complexity of the partial order dimension problem, SIAM J. Algebraic Discrete Methods 3 (1982), 351–358.

    MathSciNet  Article  MATH  Google Scholar 

  16. [16]

    Y. Zhao: The number of independent sets in a regular graph, Combin. Probab. Comput. 19 (2010), 315–320.

    MathSciNet  Article  MATH  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Andrew J. Radcliffe.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Keough, L., Radcliffe, A.J. Graphs with the fewest matchings. Combinatorica 36, 703–723 (2016). https://doi.org/10.1007/s00493-014-3188-y

Download citation

Mathematics Subject Classification (2000)

  • 05C30